Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Pregnancy induced hypertension, prescribed methyldopa tablets. Headaches, swelling in hands. Any side effects on baby ?

i have been diagonsed with Pregnancy Induced Hypertension and i have been prescribed methyldopa tablets (250 mg) 3 times a day. the first day i took the tablets, i had headaches and i felt that my hands were swelling . i have read that it is safe for the baby. I will finish my 6 months pregnancy on 29/8. Is there any other solutions to lower my BP
Asked On : Fri, 24 Aug 2012
Answers:  2 Views:  136
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
General & Family Physician 's  Response
Hi there,

Thanks for writing in.

Methyl Dopa is the drug of choice in pregnancy induced hypertension. It is a relatively safe drug for you and your baby.

In addition , I would advise you to reduce the salt intake in your diet. No pickles or salty food. Include more bananas in your diet. Bananas are rich in potassium and do help in lowering blood pressure.

Headache and swelling you experienced might be the symptoms of hypertension and might not be due to the drug.

As a safety measure, if you experience further episodes of headache, blurring of vision, swelling of the feet, decreased fetal movements, please visit the obstetrician immediately.

Hope this helps.

Dr. Divya Kuttikrishnan
Answered: Fri, 24 Aug 2012
I find this answer helpful
General & Family Physician Dr. Anand Sekar's  Response
Hello angeline.
Most of the commonly prescribed antihypertensives are dangerous to fetus. Only limited number of drugs are available.
Your symptoms are side effects of methyl dopa but these effects will wean of gradually in due course of time and it is safe in pregnancy.
Sudden change in Anti hypertensives could also cause some symptom such as giddiness, syncope etc. You need to consider consulting your Gync for advise
Hope I cleared your concern
Answered: Fri, 24 Aug 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor